Alert archive / Georgia / River Flood Warnings in 2023
River Flood Warning 101, NWS Atlanta, GA
NWS Atlanta, GA issued this river flood warning at Jul 21, 2023, 8:01 PM EDT for DeKalb County, Fulton County, Georgia. It took effect at Jul 21, 2023, 8:38 PM EDT. It was in force for 2 hr.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2023, 8:01 PM EDT (00:01 UTC)
- In effect from
- Jul 21, 2023, 8:38 PM EDT
- Expired
- Jul 21, 2023, 10:57 PM EDT
- In force
- 2 hr
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Flood severity
- Moderate
Counties DeKalb County, GA, Fulton County, GA
The radar
The Atlanta radar (KFFC), 54 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Peachtree Creek at Atlanta (AANG1). The gauge peaked at 16.74 ft at Jul 21, 2023, 10:00 PM EDT.
- Action stage
- 13 ft
- Minor stage
- 17 ft
- Moderate stage
- 18 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02336300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
136
WGUS42 KFFC 220001
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
801 PM EDT Fri Jul 21 2023
...The National Weather Service in Peachtree City GA has issued a
Flood Warning for the following rivers in Georgia...
Peachtree Creek at Atlanta affecting Fulton and DeKalb Counties.
For the Peachtree Creek...including Atlanta...Moderate flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Additional information is available at weather.gov/atlanta.
&&
GAC089-121-221215-
/O.NEW.KFFC.FL.W.0101.230722T0038Z-230722T1235Z/
/AANG1.2.ER.230722T0038Z.230722T0300Z.230722T0634Z.NO/
801 PM EDT Fri Jul 21 2023
...FLOOD WARNING IN EFFECT UNTIL TOMORROW MORNING...
* WHAT...Moderate flooding is forecast.
* WHERE...Peachtree Creek at Atlanta.
* WHEN...Until tomorrow morning.
* IMPACTS...At 18 feet, Moderate flooding begins along portions of
the creek upstream and downstream from the gage on Northside
Drive. A parking lot near the corner of Peachtree Road and
Fairhaven Circle begins to flood. Woodward Way will flood with 1
to 5 feet of water and reach the foundation of some homes that
have not been elevated. Sections of Hanover West Drive and
backyards on portions of Peachtree Battle Avenue will flood with 1
to 3 feet of water and it will be reaching the foundation of some
homes.
* ADDITIONAL DETAILS...
- At 7:31 PM EDT Friday the stage was 14.5 feet and rising
rapidly.
- Forecast...The river is expected to rise above flood stage
this evening to a crest of 18.5 feet late this evening. It
will then fall below flood stage just after midnight tonight.
- Flood stage is 17.0 feet.
&&
LAT...LON 3385 8438 3379 8435 3380 8446 3385 8445
$$1 follow-up statement
149
WGUS82 KFFC 220257
FLSFFC
Flood Statement
National Weather Service Peachtree City GA
1057 PM EDT Fri Jul 21 2023
...The Flood Warning is cancelled for the following rivers in
Georgia...
Peachtree Creek at Atlanta affecting Fulton and DeKalb Counties.
GAC089-121-220400-
/O.CAN.KFFC.FL.W.0101.000000T0000Z-230722T0257Z/
/AANG1.2.ER.230722T0239Z.230722T0300Z.230722T0634Z.NO/
1057 PM EDT Fri Jul 21 2023
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Peachtree Creek at Atlanta.
* ADDITIONAL DETAILS...
- At 10:31 PM EDT Friday the stage was 16.4 feet.
- Forecast...The river is falling and will continue to do so
overnight.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3385 8438 3379 8435 3380 8446 3385 8445
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Jul 21, 7:47 PM EDT, 14 minutes earlier.
Area forecast discussion, Jul 21, 7:47 PM EDT, 14 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 747 PM EDT Fri Jul 21 2023 ...New 00Z Aviation Discussion... .SHORT TERM... (This afternoon through Saturday) Issued at 259 PM EDT Fri Jul 21 2023 A heat advisory is in effect for central GA from 10AM to 8PM EDT. Much of the area South of I20 will see Heat Indices of 105 to 110 this afternoon. Similar to yesterday, northwest flow continues to mean the potential for MCS development in the evening and overnight hours. The exact timing of convection initiation is currently uncertain with a large spread in CAMs solutions. Initial thunderstorms this afternoon will likely be pulse-like. However going into the evening and overnight hours an impulse, currently located over Arkansas, will make its way Eastward into North and Central GA. This impulse may provide the lift necessary to develop cold-pool organization and MCS development. Given previous MCS characteristics this week, any system that develops will likely outperform model prorogation speed and may arrive earlier than CAMs suggested. Therefore, the exact arrival time of any system that develops is currently uncertain, however we may begin to see impacts in the evening and overnight hours. All thunderstorms this afternoon and tonight will have the potential to become strong to severe, however the main hazard will be overnight. Hazards will include damaging winds, frequent lightning, and heavy rainfall. An isolated and brief tornado cannot be ruled out. Much of the region will see post-frontal conditions tomorrow with cooler temperatures in the mid to upper 80s across North GA. Thunderstorms will remain likely across central GA throughout the day tomorrow, where temperatures rise into the low 90s alongside GoM moisture. The greatest PoPs will be in the afternoon with diurnal amplification. SM && .LONG TERM... (Sunday morning through next Thursday) Issued at 259 PM EDT Fri Jul 21 2023 Key Messages: - Drier than average weather and gradually increasing temperatures are forecast next week. - Above average temperatures are expected next weekend. Forecast Concerns for Next Week: Trends in the global ensemble (EPS & GEFS) guidance that favored a mostly dry period of weather early next week have only intensified in recent runs. This includes a majority of EPS and GEFS members now showing a period of PWAT values near 1.0 inch next Monday and Tuesday. This lack of moisture is contributing to limited instability in the model guidance and only gradual increases in CAPE as next week progresses. Toss in gradually rising 500 mb heights over the course of the week and we get a forecast favoring below average precipitation chances throughout the week. Precipitation chances overall should be highest Thursday and Friday (~25%). Forecaster confidence in this trend is moderate with the continued northwest flow aloft, and its potential to pull convection in from the west, being the primary factor reducing confidence. at this possibility. Temperatures next week should gradually increase (by a degree or two per day) as the upper level ridge in the Southern Plains flattens and upper level troughing weakens over the East. Guidance from the NBM for Atlanta suggests a high in the 88 to 91 degree range on Monday (NBM 25 to 75th percentile), with gradual increases to a high in the 92 to 96 degree range on Friday. Trends are similar for the rest of the state, though central Georgia should see values firmly in the upper 90s by the second half of the week. Forecaster confidence in the temperature outlook is high. Way to Early Ponderings about Next Weekend: Guidance from the GEFS and EPS is trending towards increasingly above average 500 mb heights over the Eastern U.S. next weekend. This hints at the possibility of continued or increasing heat in our region next weekend. As is usually the case in the summer, any storms could toss a wrench into this temperature trend, though there is little to suggest convection will be widespread at this time range. The CPC 8 to 14 Day Temperature Outlook hints at the potential for continued heat. Albright && .AVIATION... (00Z TAFS) Issued at 745 PM EDT Fri Jul 21 2023 Scattered to widespread showers and thunderstorms are occuring ove most of the TAF site which resulted in TEMPOs for many of the sites. Following this, expecting some lower clouds to come in in the 10-12z timeframe tomorrow associated with a chance for showers over CSG and the metro sites. Any showers and convectiontomorrow afternoon to be limited to CSG and MCN tomorrow but lower confidence on this. //ATL Confidence...00Z Update... Medium confidence on everything. Hernandez && .PRELIMINARY POINT TEMPS/POPS... Athens 71 85 68 88 / 60 40 10 10 Atlanta 71 85 69 88 / 60 50 10 10 Blairsville 64 80 60 81 / 60 40 0 10 Cartersville 69 84 65 87 / 60 50 0 0 Columbus 74 90 72 89 / 50 70 40 30 Gainesville 70 85 67 88 / 60 40 10 10 Macon 74 90 71 90 / 50 60 30 30 Rome 70 85 66 88 / 70 50 0 0 Peachtree City 70 85 67 88 / 50 50 20 10 Vidalia 76 90 73 89 / 60 70 40 50 && .FFC WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM EDT this evening for GAZ059>062-069- 071>076-078>086-089>098-102>113. && SHORT TERM...Hernandez LONG TERM....Albright AVIATION...Hernandez
Hazardous weather outlook, Jul 21, 3:43 PM EDT, 4 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 343 PM EDT Fri Jul 21 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-221945- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 343 PM EDT Fri Jul 21 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... A Severe Thunderstorm Watch is in effect across far north Georgia until 10 PM EDT. There is a slight risk (level 2 of 5) of severe weather in the region between 4 PM this afternoon and 2 AM tonight, with a peak in activity anticipated between 6 PM and 10 PM. The primary hazard should be damaging winds, but storms may also produce locally heavy rainfall and frequent lighting. A Heat Advisory is in effect for areas for areas generally along and south of a line from LaGrange to Warrenton. Heat Index values up to 109 are expected. Take extra precautions to stay hydrated and limit time outdoors. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Thunderstorms will be possible over portions of central Georgia Saturday and Sunday. There is a marginal risk (level 1 of 5) for severe weather Saturday afternoon and evening. Thunderstorms activity should be more isolated Monday and Tuesday with most of the region remaining storm free. The risk for isolated afternoon and evening thunderstorms may return to the whole state of Georgia next Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS.
In the hours before
Local storm report, Jul 21, 7:35 PM EDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
735 PM EDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM Flash Flood 1 SW Virginia Highland 33.77N 84.36W
07/21/2023 Fulton GA Broadcast Media
Road flooding reported near the intersection
of HWY 78 and Somerset Terrace NE.
&&
TVSpecial weather statement, Jul 21, 7:44 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
744 PM EDT Fri Jul 21 2023
GAZ019-020-030>032-220015-
Polk GA-Cobb GA-Bartow GA-Paulding GA-Floyd GA-
744 PM EDT Fri Jul 21 2023
...Strong thunderstorms will impact portions of northeastern
Paulding, northwestern Cobb, southeastern Floyd, northeastern Polk
and southern Bartow Counties through 815 PM EDT...
At 744 PM EDT, a line of strong thunderstorms was along a line
extending from near Lindale to near Taylorsville to Braswell, and
moving east at 30 mph.
HAZARD...40 to 50 mph wind, up to penny sized hail, frequent cloud
to ground lightning and heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Cartersville, Kennesaw, Acworth, Euharlee, Emerson, Kingston,
Taylorsville, Cassville, Burnt Hickory Ridge, Red Top Mountain State
Park, Cross Roads, Due West, Stilesboro and New Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
north central and northwestern Georgia.
&&
LAT...LON 3420 8515 3428 8476 3409 8466 3393 8460
3397 8492 3409 8501
TIME...MOT...LOC 2344Z 282DEG 28KT 3420 8513 3412 8498 3399 8493
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHLocal storm report, Jul 21, 7:46 PM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
746 PM EDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM Tstm Wnd Dmg 1 ESE Snapfinger 33.68N 84.18W
07/21/2023 DeKalb GA Emergency Mngr
Powerlines down near the intersection of
Panola Rd and Rock Springs Rd.
&&
SKLocal storm report, Jul 21, 7:52 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
752 PM EDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM Tstm Wnd Dmg 1 WNW Druid Hills 33.80N 84.34W
07/21/2023 DeKalb GA Emergency Mngr
Tree down at the intersection of Briarcliff
Rd and Old Briarcliff Rd.
&&
SKLocal storm report, Jul 21, 7:55 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
755 PM EDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM Tstm Wnd Dmg 1 SSW Lindale 34.17N 85.19W
07/21/2023 Floyd GA Emergency Mngr
Tree down near the intersection of Booze
Mountain Rd and Pine St.
&&
TVSpecial weather statement, Jul 21, 7:55 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
755 PM EDT Fri Jul 21 2023
GAZ062-220015-
Warren GA-
755 PM EDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of central Warren
County through 815 PM EDT...
At 755 PM EDT, a strong thunderstorm was over Camak, or near
Warrenton, moving east at 45 mph.
HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Warrenton, Norwood, Camak, Cadley, Reese and Mesena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
east central Georgia.
&&
LAT...LON 3335 8272 3356 8272 3357 8271 3358 8264
3346 8259 3341 8255 3335 8255 3336 8253
3334 8251
TIME...MOT...LOC 2355Z 269DEG 40KT 3349 8263
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:04 PM EDT | Special Weather Statement | FFC | Marion | 26 min |
| Jul 21, 8:14 PM EDT | Special Weather Statement | FFC | Barrow, Oconee | 31 min |
| Jul 21, 8:16 PM EDT | Special Weather Statement | FFC | Macon | 29 min |
| Jul 21, 8:18 PM EDT | Special Weather Statement | FFC | Cobb, Paulding | 27 min |
| Jul 21, 8:21 PM EDT | Special Weather Statement | FFC | Chattahoochee | 24 min |
| Jul 21, 8:22 PM EDT | Special Weather Statement | FFC | Crawford | 38 min |
| Jul 21, 8:27 PM EDT | Special Weather Statement | FFC | Banks | 33 min |
| Jul 21, 8:36 PM EDT | Special Weather Statement | FFC | Peach | 24 min |
| Jul 21, 8:39 PM EDT | Special Weather Statement | FFC | Montgomery, Toombs | 36 min |
| Jul 21, 8:47 PM EDT | Special Weather Statement | FFC | Wheeler | 28 min |
| Jul 21, 8:49 PM EDT | Special Weather Statement | FFC | Bibb | 26 min |
| Jul 21, 9:02 PM EDT | Severe Thunderstorm Warning | FFC | Houston, Macon, Peach | 28 min |
| Jul 21, 9:08 PM EDT | Special Weather Statement | FFC | Bleckley | 37 min |
| Jul 21, 9:13 PM EDT | Special Weather Statement | FFC | Montgomery | 32 min |
| Jul 21, 9:17 PM EDT | Special Weather Statement | FFC | Chattahoochee, Muscogee | 28 min |
| Jul 21, 9:17 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Houston, Pulaski, Twiggs | 28 min |
| Jul 21, 9:19 PM EDT | Special Weather Statement | FFC | Lamar, Monroe | 26 min |
| Jul 21, 9:37 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Dodge, Laurens, Pulaski, Twiggs, Wilkinson | 38 min |
| Jul 21, 9:45 PM EDT | Special Weather Statement | FFC | Stewart | 30 min |
| Jul 21, 9:46 PM EDT | Special Weather Statement | FFC | Chattahoochee | 29 min |
| Jul 21, 9:49 PM EDT | Severe Thunderstorm Warning | FFC | Chattahoochee, Marion, Stewart, Webster | 41 min |
| Jul 21, 9:54 PM EDT | Special Weather Statement | FFC | Wilkinson | 36 min |
| Jul 21, 9:57 PM EDT | Severe Thunderstorm Warning | FFC | Stewart | 27 min |
| Jul 21, 9:58 PM EDT | Severe Thunderstorm Warning | FFC | Laurens, Wilkinson | 32 min |
| Jul 21, 10:01 PM EDT | Special Weather Statement | FFC | Dodge, Laurens | 29 min |
| Jul 21, 10:02 PM EDT | Special Weather Statement | FFC | Telfair | 43 min |
| Jul 21, 10:13 PM EDT | Special Weather Statement | FFC | Johnson | 32 min |
| Jul 21, 10:17 PM EDT | Severe Thunderstorm Warning | FFC | Johnson, Laurens, Washington, Wilkinson | 28 min |
| Jul 21, 10:22 PM EDT | Special Weather Statement | FFC | Marion, Schley, Webster | 23 min |
| Jul 21, 10:29 PM EDT | Severe Thunderstorm Warning | FFC | Emanuel, Johnson, Laurens, Montgomery, Treutlen | 31 min |
| Jul 21, 10:39 PM EDT | Special Weather Statement | FFC | Wilcox | 36 min |
| Jul 21, 10:46 PM EDT | Special Weather Statement | FFC | Montgomery, Telfair, Toombs, Wheeler | 29 min |
| Jul 21, 10:48 PM EDT | Special Weather Statement | FFC | Crisp | 12 min |
| Jul 21, 11:00 PM EDT | Special Weather Statement | FFC | Emanuel | 30 min |
| Jul 21, 11:17 PM EDT | Special Weather Statement | FFC | Montgomery, Telfair, Toombs, Wheeler | 28 min |
| Jul 21, 11:20 PM EDT | Special Weather Statement | FFC | Crisp | 25 min |
| Jul 22, 3:39 AM EDT | Special Weather Statement | FFC | Webster | 36 min |
| Jul 22, 10:12 AM EDT | Special Weather Statement | FFC | Chattahoochee | 33 min |
| Jul 22, 10:29 AM EDT | Special Weather Statement | FFC | Marion | 31 min |
| Jul 22, 10:48 AM EDT | Special Weather Statement | FFC | Schley | 27 min |
| Jul 22, 12:04 PM EDT | Special Weather Statement | FFC | Crisp | 26 min |
| Jul 22, 12:17 PM EDT | Severe Thunderstorm Warning | FFC | Crisp, Sumter | 43 min |
| Jul 22, 12:21 PM EDT | Special Weather Statement | FFC | Dodge | 24 min |
Nearby
River Flood Warnings in Georgia, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.